Medical questions & health advice by board certified doctors
"My doctor increased the dosage of the medication I am taking. Is it safe?"
I was taking 5 mg liprosil, then 5 mg of amlodipine, today I picked up 50 mg metoprolol at pharmacy. The reason for the med change is because I requested it due developing chronic dry cough that developed into broncitus and nasal drip. I plan on calling Dr office in morning but I am concerned now.
Thank you for your interesting question. In order to provide the most accurate answer, I would need more information. I would need to review your entire medical history and also perform a thorough physical exam. Only after collecting this information could I provide an accurate answer. Therefore, I strongly encourage you to discuss this with a primary care doctor. The medications you have listed are commonly used to control hypertension. Lisinopril is in the class of ACE inhibitors. They function by inhibiting a process in the kidneys, thereby affecting salt and water homeostasis. Due to additional activity in the lung, many people experience a chronic dry cough from ACE inhibitors that resolves once they discontinue it. Amlodipine is a calcium channel blocker. It functions on the peripheral vasculature leading to vasodilation and decreased blood pressure. In some cases, it can cause lower extremity swelling that is also reversible. Metoprolol is a beta blocker that functions by slowing the heart rate. One cannot compare the dose of one medication to another. The appropriate dose is determine through pharmacologic, animal, and human studies. Depending on the medication, the dose could be a few micrograms or several grams. There is no way to compare 50mg of metoprolol to 5mg of lisinopril as they are completely different. I encourage you to discuss this further with a primary care doctor.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.